MAUDE Adverse Event Report: OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON

OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON
Model Number 7600-0001
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Abdominal Pain (1685); Perforation (2001); Ulcer (2274)
Date of Event 12/11/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The balloons were returned to obalon for investigation and sent to a third-party laboratory for culture analysis.The results showed no colony forming units of bacteria or fungi.Obalon visually inspected the balloons with light microscopy and no material fatigue was observed.Balloon volumes were within expected volume specification.The medical report was requested from the hospital via emails, phone calls, in person, and in writing multiple times and to date obalon has not received the medical report.Multiple interviews with the prescribing physician and the treating er physician were conducted.The prescribing physician stated that the balloon swallows and implantation pressures were without complication and there were no abnormalities presented during screening.The prescribing physician could not provide evidence that helicobacter pylori screening had been performed on the patient and obalon provided recommendations for future patient h.Pylori screening.It is unknown whether or not the patient had active h.Pylori which is contraindicated for balloon use.This is the first perforation occurrence observed.Obalon's labeling includes warnings for monitoring patients for symptoms.Per the labeling, each patient should be monitored closely during the entire device therapy period in order to detect the development of possible complications.Patients should be instructed regarding symptoms of deflation, gastrointestinal obstruction, ulceration, esophageal injury, and other possible complications that could occur, and should be advised to contact their physician if these symptoms worsen over time or persist for more than 24 hours.Obalon will update the event information if the medical records are received from the hospital.
 
Event or Problem Description
A female patient with two balloons implanted: first implantation date of (b)(6) 2017 and second implantation date of (b)(6) 2017 presented stomach pain on (b)(6) 2017 and visited an emergency room.Both balloons had been in the stomach for approximately 2 months without remarkable symptoms or complaint by the patient to the prescribing physician.The patient stated they had been compliant with taking the prescribed proton pump inhibitors over the balloon treatment.The patient was also taking four (4) prescribed anti-depressant medications.Patient presented to the local er complaining of a new onset of severe stomach pain.The patients had reported no symptoms associated with balloons until presenting to the er.X-ray and a ct scan were performed which showed free air in the abdomen indicating a perforation in the stomach.The balloons were observed as fully inflated and successfully removed via endoscopy.The duodenum was normal, the abdomen was more distended post egd, and there was a large 1.5 to 2 cm ulcerated crater in the upper stomach (anterior side) along the lesser curvature.This was treated with laparoscopy with an over sew of the ulcer with graham patch and drain placement.The balloon removal and repair were completed without complication within an hour.It was noted that this was an abnormal area for the balloons to contact the stomach unless the patient was chronically laying on their side.The patient was discharged after 5 days with no additional complications as a result of the procedure.A follow up visit occurred the following week.The attending physician indicated that no follow up endoscopy would be done if the patient continues to remain stable.The physician stated that the procedure to repair the perforation was a standard procedure for ulceration repair and perforation is common in patients with severe/chronic ulcers.The physician did not think this was specific to the balloon based on obalon's estimated ulceration rate of 0.9% for three balloons and 0% in patients with 2 balloons; but could not rule out the balloon as a potential cause of the event.The physician also stated that the antidepressant medication could have contributed to the patient being asymptomatic.

Brand Name
OBALON BALLOON SYSTEM
Common Device Name
INTRAGASTIC BALLOON
Manufacturer (Section D)
OBALON THERAPEUTICS, INC.
5421 avendia encinas
suite f
carlsbad CA 92008
MDR Report Key7179644
Report Number3009256831-2017-00395
Device Sequence Number1022246
Product Code LTI
UDI-Device Identifier00859810006067
UDI-Public(01)00859810006067
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P160001
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date08/15/2018
Device Model Number7600-0001
Device Lot Number170816402
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/13/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 12/11/2017
Supplement Date Received by Manufacturer12/11/2017
Initial Report FDA Received Date01/10/2018
Supplement Report FDA Received Date01/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age36 YR
Patient Weight93